Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 326, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2005, 4:16 PM CDT for Stutsman County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 17, 2005, 5:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 118 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 172117 SVRBIS NDC093-172215- /O.NEW.KBIS.SV.W.0326.050817T2116Z-050817T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 416 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 515 PM CDT * AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF CLEVELAND...OR ABOUT 31 MILES SOUTHWEST OF JAMESTOWN...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEVELAND AND 6 MILES WEST OF WINDSOR AROUND 515 PM CDT TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4674 9945 4660 9928 4683 9881 4703 9906 $$ HEINERT
1 follow-up statement
000
WWUS53 KBIS 172214
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT WED AUG 17 2005
NDC093-172224-
/O.EXP.KBIS.SV.W.0326.000000T0000Z-050817T2215Z/
STUTSMAN ND-
514 PM CDT WED AUG 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STUTSMAN COUNTY
EXPIRES AT 515 PM CDT...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4674 9945 4660 9928 4683 9881 4686 9887
4703 9906
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:36 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 17, 2:36 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT WED AUG 17 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... MAIN CONCERN IS SEVERE THUNDERSTORMS IN SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EARLY TONIGHT. CURRENT RADAR PICS SHOW CONVECTION IN UPPER TROUGH FROM WELLS COUNTY THROUGH BISMARCK TO WESTERN SIOUX COUNTY. SEVERE THUNDERSTORMS MAY DEVELOP IN SURFACE WARM SECTOR ALONG AND AHEAD OF THE UPPER TROUGH. CAPE AND SHEAR SUGGEST LARGE HAIL. UPPER WAVE SHOULD MOVE OUT OF THE CWA BY 02Z. LATER TONIGHT A DEEP UPPER LOW CENTERED IN SASKATCHEWAN WILL MOVE EAST RESULTING IN SOUTHWEST FLOW WITH A SHORT WAVE FOR WESTERN ND. THE SOUTHWEST FLOW AND SHORT WAVES WILL CONTINUE THROUGH FRIDAY. THE MAIN TROUGH AXIS WILL PASS THROUGH THE REGION FRIDAY NIGHT CAUSING PRECIP TO END. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... NO MAJOR CHANGES TO EXTENDED FORECAST. MODELS ARE HINTING AT SOUTHWESTERLY FLOW ALOFT EARLY TO MID NEXT WEEK...WHICH WOULD PUT THE FORECAST AREA IN A FAVORABLE EVENING/NIGHTLY THUNDERSTORM PATTERN. HOWEVER...FAILURE OF MODEL RUN TO RUN CONSISTENCY AND DISAGREEMENT BETWEEN EXTENDED MODELS WARRANTS NO CHANGES AT THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH SOUTHEAST AND SOUTH CENTRAL UNTIL 10 PM CDT. && LM/NH
Hazardous weather outlook, Aug 17, 5:01 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 501 AM CDT WED AUG 17 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 501 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Aug 17, 2:31 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL STEELE 46.86N 99.92W
08/17/2005 1.00 INCH KIDDER ND LAW ENFORCEMENT
&&
SWICHELocal storm report, Aug 17, 4:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 S GACKLE 46.55N 99.14W
08/17/2005 0.75 INCH LOGAN ND LAW ENFORCEMENT
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:14 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 61 min |
| Aug 17, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
| Aug 17, 3:30 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 60 min |
| Aug 17, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 36 min |
| Aug 17, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 64 min |
| Aug 17, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 60 min |
| Aug 17, 5:00 PM CDT | Tornado Warning | BIS | Stutsman | 30 min |
| Aug 17, 5:34 PM CDT | Tornado Warning | BIS | LaMoure | 27 min |
| Aug 17, 5:47 PM CDT | Flash Flood Warning | BIS | LaMoure, Logan | 3 hr |
| Aug 17, 5:57 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 24 min |
| Aug 17, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 58 min |
| Aug 17, 6:03 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 61 min |
| Aug 17, 6:58 PM CDT | Tornado Warning | BIS | LaMoure | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.